A 42-year-old previously healthy man complains of 2 hours of severe retrosternal chest pain. Heart rate 92/min, respiratory rate 16/min, blood pressure 120/80 mm Hg. His neck veins are distended to the angle of the mandible, but his lung and heart examinations are unremarkable. His initial EKG shows ST elevation of 2–3 mm in leads II, III, and AVF, and ST-segment depression in the anterior precordial leads. While you are contacting your interventional cardiologist, the patient becomes confused and agitated, and his blood pressure is now palpable at 58 mm Hg. The monitor shows a narrow complex at 135/min. His heart sounds are diminished. You should now:
Perform pericardiocentesis to relieve the occult pericardial tamponade from rupture of the ventricular free wall.
Arrange for emergent placement of intra-aortic balloon pump to maximize coronary artery perfusion and treat his cardiogenic shock.
Administer a 300 mL normal saline fluid bolus because of suspected inadequate left ventricular filling pressures from a right ventricular infarction.
Immediately administer intravenous metoprolol to decrease the sinus tachycardia in the face of acute myocardial infarction, thus improving left ventricular filling and decreasing myocardial oxygen demand.
Place the patient in Trendelenburg position and remove 500 mL of blood to reduce afterload.
You should suspect right ventricular infarction in this patient because of the elevated jugular venous pulsations, clear lung fields, and onset of hypotension. Expansion of intravascular volume will normalize right ventricular filling pressures and help reverse the systemic hypotension. Inotropic support may be indicated. Ventricular wall rupture is unusual in AMI and is not seen until 3–5 days following infarction. Cardiogenic shock requiring placement of a balloon is unusual in the setting of acute myocardial infarction, and this treatment is not an appropriate first step in the management of hypotension. Fibrinolytic therapy may be indicated after treatment of the hypotension. The use of a beta-blocker, diuretic, or nitroglycerin would be disastrous.